To make sure you never miss out on your favourite NEW stories, we're happy to send you some reminders
Click 'OK' then 'Allow' to enable notifications
| Last updated
A 16-year-old 'almost died' after just two drags on what he thought was a normal vape, prompting his mum to issue an urgent warning about the dangers of E-cigarettes.
Spencer Smith, from Barnsley, South Yorkshire, was left fighting for his life and rushed to hospital after inhaling a laced vape.
The terrifying ordeal resulted in him collapsing on the floor and convulsing before being taken to A&E in an ambulance.
Spencer was playing footie on a field with his mates at the time of the incident. A group of older boys offered him their vape, and presuming it was a normal e-cig, he took a puff.
What Spencer didn’t know was it was laced with spice and benzodiazepines and within minutes he collapsed in the middle of the pitch and started to convulse.
Spencer said he can't remember much from the experience other than feeling like he was ‘going to die’.
He knows his vision went first and after that his memory is hazy, but he distinctly remembers feeling like he wasn't in his own body.
Thankfully, Spencer, who described the ordeal as ‘the scariest moment of his life’, has since made a full recovery.
Now his mum, Suzanne Smith, has spoken out about the terrifying ordeal and how it has impacted the entire family, with hopes that Spencer's story will warn others of the dangers.
Suzanne's social media post at the time, which went viral, read: "This is Spencer last night unresponsive and convulsing on his way to A&E in an ambulance. I seriously thought we had lost him.
"This is not a post for sympathy, but I really think it is so important for every parent to be aware and also for all Spencer’s friends to know the risks of what a few drags on a vape can result in.
"Spencer went out for a game of footy with his mates and I received a call a couple of hours later saying he needed help and to get there fast. I found my son in the middle of a field in the dark, unresponsive and convulsing with an ambulance and the police not far behind me.
"Spencer couldn’t communicate, didn’t even recognise me and was in some world of his own, his body contorting and convulsing involuntary. I couldn’t do anything to help him.
"As he slowly started coming back to some kind of reality he stared at me with frightened eyes pleading me to help him, but I couldn’t do anything only reassure him that he was safe and that everything would be ok.
"I didn’t even know if he would be ok. His pulse reached over 200bpm and I was told they were worried his heart might become damaged. Spencer had three bottles of Budweiser and said he felt ok.
"He was offered and took a few drags off an older boy's vape, who he knew and unfortunately put his trust in.
"He collapsed immediately after this and remembers nothing. That few drags on a vape very nearly cost him his life.
"I was informed at hospital this morning that he had tested positive for THC, spice and other benzodiazepines. They said that apparently it is becoming increasingly common that teenagers are using vape that is laced with other things to give them an extra ‘high’. Spencer is home safe now and recovering, out of danger.
"Luckily it should not have any permanent or lasting affects, not physically anyway. Please please speak to your teens, let them know how extremely dangerous this can be.
"I see so many children vaping nowadays, please ensure that they know WHAT is in the vape and that it is genuine vape juice and not some kind of ‘home brew’. Let them read this post and see that even a few drags of this ‘home brew’ stuff can potentially cost you your life.
"I also would like to say a massive thank you to Spencer’s mates (you know who you are). They were truly amazing, they got him in the recovery position, looked after him while I got to him and called 999 . You saved his life and I am eternally grateful."
One year on from the incident, Spencer says he feels pretty much back to his usual self and is enjoying going out again with friends.
Now 17, he copes by not thinking about it and is focused on moving forward, but the recovery process has taken a toll on his mum.
Suzanne explained: "I guess this was easier for him, as he was viewing it from a different viewpoint to me. I have noticed certain things that still do trigger him, but he’s a typical teen not wanting to talk about it much.
"For me it was really hard to let him go out again following the incident, I found myself stopping him from going out and if he did I was phoning and texting. I even started texting his friends when he got angry with me for texting him.
"I was having regular panic attacks and flashbacks to the event, not sleeping and I quickly realised that I had a problem myself and that I needed to get help. He’s a teen and needed to go out and enjoy his life."
Thankfully, she was able to seek help with dealing with the trauma through therapy and now wants to make sure teenagers like Spencer are more aware of the dangers of vapes so nobody else has to go through what they did.
Suzanne added: "It was a difficult time and I had some trauma therapy after the incident which has helped me immensely as I was really struggling for a while.
"Through receiving therapy I acknowledged that I had done all I could for him, he knew about drugs, I’d brought him up right and he has a good head on his shoulders.
"Teens unfortunately will experiment, they will make mistakes and as parents all we can do is educate them, warn them of the dangers and then trust them to make the right decisions.
"That’s why raising awareness is so important to me, if by reading this it makes one other teen not vape then I’m happy."
Featured Image Credit: Yorkshire Live/MEN Media/Alamy
Chosen for YouChosen for You
Most Read StoriesMost Read